Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 100, NWS Cleveland, OH

June 21, 2002Cuyahoga County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 21, 2002, 4:12 PM EDT for Cuyahoga County, Ohio. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 21, 2002, 4:12 PM EDT (20:12 UTC)
Expired
Jun 21, 2002, 5:00 PM EDT
In force
48 min
Issued by
NWS Cleveland, OH
Area
Whole counties

County Cuyahoga County, OH

The radar

The Cleveland radar (KCLE), 17 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 4:32 PM EDTHail 0.75Valley View, OHDime size hail was observed.
Jun 21, 4:40 PM EDTThunderstorm WindGarfield Hgts, OHThunderstorm winds downed several large trees.
Jun 21, 4:40 PM EDTHail 0.75Garfield Hgts, OHDime size hail was observed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 212012
SVRCLE
OHC035-212100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
412 PM EDT FRI JUN 21 2002

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUYAHOGA COUNTY IN OHIO...

* UNTIL 500 PM EDT

* AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF WESTLAKE...OR ABOUT 8
  MILES EAST OF ELYRIA...MOVING EAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CLEVELAND
  CLEVELAND HEIGHTS
  LAKEWOOD
  PARMA
  SOLON
  WESTLAKE

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 4:00 PM EDT, 12 minutes earlier.

Area forecast discussion, Jun 21, 4:00 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
400 PM EDT FRI JUN 21 2002

LAKE BREEZE CAUSG TSTMS TO DVLP...ALSO SOME ACTIVITY ALONG FINE
LINE...THAT DOESNT SEEM TO BE TOO STRONG. ALSO KPG AN EYE ON FLASH
FLOOD POTENTIAL. FRONTAL BOUNDARY LIFTG N SAT. SUN FCST ON THE EDGE
NOT MUCH LIFTG. TEMP GUID SEEMS LOW...WENT WARMER.

.CLE...
OH...NONE.
PA...NONE.

KIELTYKA

In the hours before

Special weather statement, Jun 21, 10:45 AM EDT, 5 hours 27 minutes before
OHZ003-006>009-017>019-212030-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1045 AM EDT FRI JUN 21 2002

SOME OF THE THUNDERSTORMS COULD BECOME SEVERE OVER NORTHWEST OHIO
THIS AFTERNOON AND EVENING AND HAVE HEAVY RAIN.

SCATTERED THUNDERSTORMS WERE DEVELOPING AHEAD OF A COLD FRONT OVER
LOWER MICHIGAN AND WILL MOVE INTO NORTHWEST OHIO AROUND NOON. SOME
OF THESE THUNDERSTORMS MAY CAUSE WIND DAMAGE AND HAVE LARGE HAIL.
THESE THUNDERSTORMS WILL BE SLOW MOVING AND CAN HAVE HEAVY
RAIN...THAT CAN CAUSE SOME STREET FLOODING.

PEOPLE ACROSS NORTHWEST OHIO WILL NEED TO KEEP AN EYE ON THE SKY FOR
THREATENING WEATHER.

KIELTYKA
Special weather statement, Jun 21, 10:50 AM EDT, 5 hours 22 minutes before
OHZ003-006>009-017>019-212030-

SEVERE WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE CLEVELAND OH
1050 AM EDT FRI JUN 21 2002

SOME OF THE THUNDERSTORMS COULD BECOME SEVERE OVER NORTHWEST OHIO
THIS AFTERNOON AND EVENING AND HAVE HEAVY RAIN.

SCATTERED THUNDERSTORMS WERE DEVELOPING AHEAD OF A COLD FRONT OVER
LOWER MICHIGAN AND WILL MOVE INTO NORTHWEST OHIO AROUND NOON. SOME
OF THESE THUNDERSTORMS MAY CAUSE WIND DAMAGE AND HAVE LARGE HAIL.
THESE THUNDERSTORMS WILL BE SLOW MOVING AND CAN HAVE HEAVY
RAIN...THAT CAN CAUSE SOME STREET FLOODING.

PEOPLE ACROSS NORTHWEST OHIO WILL NEED TO KEEP AN EYE ON THE SKY FOR
THREATENING WEATHER.

SKYWARN ACTIVATION MAY BE NEEDED OVER NORTHWEST OHIO THIS AFTERNOON.

KIELTYKA
CORRECTED TO ADD SKYWARN ACTIVATION STATEMENT.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:07 PM EDTSpecial Marine WarningCLE113 min
Jun 21, 2:23 PM EDTSevere Thunderstorm WarningCLEOttawa, Sandusky52 min
Jun 21, 3:03 PM EDTSevere Thunderstorm WarningCLECuyahoga57 min
Jun 21, 3:06 PM EDTSevere Thunderstorm WarningCLEErie69 min
Jun 21, 3:25 PM EDTSpecial Marine WarningCLE110 min
Jun 21, 3:25 PM EDTSpecial Marine WarningCLE110 min
Jun 21, 3:34 PM EDTSevere Thunderstorm WarningCLEAshtabula41 min
Jun 21, 3:47 PM EDTSevere Thunderstorm WarningCLELorain58 min
Jun 21, 5:00 PM EDTSevere Thunderstorm WarningCLEGeauga30 min
Jun 21, 5:05 PM EDTSpecial Marine WarningCLE115 min
Jun 21, 5:05 PM EDTSpecial Marine WarningCLE115 min
Jun 21, 5:15 PM EDTSevere Thunderstorm WarningCLELake45 min
Jun 21, 5:19 PM EDTSevere Thunderstorm WarningCLEAshtabula56 min
Jun 21, 5:45 PM EDTSevere Thunderstorm WarningCLETrumbull60 min
Jun 21, 7:08 PM EDTSpecial Marine WarningCLE67 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.